Kentucky, 2020Damaging Winds in Kentucky, May 3, 2020
May 3, 2020 · NWS PAH · 6 events in 4 counties and zones
Numerous reports of wind damage accompanied a squall line of thunderstorms that moved rapidly east-southeast. The wind damage was mainly along and south of a line from Clinton to Murray.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $161,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous reports of wind damage accompanied a squall line of thunderstorms that moved rapidly east-southeast. The wind damage was mainly along and south of a line from Clinton to Murray. The atmosphere was moderately unstable, with cape values on the order of 1500 to 2000 J/kg. The relatively compact but organized and vigorous convective system maintained intensity as it progressed east of the Mississippi River. A mesoscale convective vortex which turned eastward along the Kentucky/Tennessee border helped sustain the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 1:30 PM CST, 3 minutes earlier.
Area forecast discussion, May 3, 1:30 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
230 PM CDT Sun May 3 2020
.SHORT TERM...(Tonight through Monday night)
Issued at 230 PM CDT Sun May 3 2020
The severe weather threat continues across the southern part of
the area this afternoon as a bowing line of severe thunderstorms
with damaging winds moves from southeast Missouri into western
Kentucky, clipping far southern Illinois. Lack of clouds and
convection overnight allowed the atmosphere to destabilize
substantially through the day, especially along and south of a
southward drifting frontal boundary. Expect the line to continue
with its current intensity through the rest of the afternoon, with
damaging winds the main concern. Secondary concerns include large
hail and a few spin up tornadoes. The line should clear the FA by
22Z this evening as the cold front passes through the area. Lows
will be in the upper 40s to lower 50s with clearing skies.
We'll see break in the rain through much of Monday. However, during
the afternoon and evening hours, the front will try to retreat north
as surface low pressure develops over the southern Plains. This will
set the stage for another round of showers and storms, mainly during
the afternoon and evening hours. The potential for severe
thunderstorms will depend on how far north the front advances. For
now, thinking the best chance of surface-based strong storms will be
across southeast Missouri, southwest Illinois and into western
Kentucky, where the SPC Day 2 outlook has a slight risk. A few
damaging wind gusts and hail look to be the primary threats.
On Monday, temperatures will reach the lower to middle 70s.
Overnight lows Monday night will be in the upper 50s to lower 60s
and middle to update 50s.
.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun May 3 2020
The main focus in the long term is the lingering chance of showers
with the departing system on Tuesday, followed by another chance for
showers Wednesday, then again late Thursday into Friday. Forecast
confidence is about average with good large scale agreement marred
by some lingering temporal and spatial discrepancies among forecast
models.
The forecast starts off with a lingering chance of showers Tuesday
morning with low pressure forecast to be in the vicinity of western
Kentucky and western Tennessee at daybreak. Most of this activity
should wrap up in the morning as the low continues its eastward
progression.
The upper flow pattern through the remainder of the week will be
dominated by northwesterly flow as an upper level low over Hudson
Bay drops south towards the Great Lakes. This flow pattern should be
largely dry from Tuesday night through much of Thursday. However,
models continue to signal the passage of a weak shortwave trough on
Wednesday, which could provide enough lift for a small chance of
showers, especially across portions of southern Illinois, southwest
Indiana, and northwest Kentucky.
Our next chance of showers arrives late Thursday into Friday as
more substantial energy entering the Pacific Northwest by mid week
streams southeast towards the region. Continue to leave thunder
out of the forecast at this time given the very marginal nature of
even elevated instability depicted in the GFS and ECMWF.
Temperatures through the long term are forecast to be well below
normal, as would be expected in a northwest flow regime. Highs are
forecast to trend down from the upper 60s/lower 70s on Tuesday into
the lower/middle 60s by Friday and next weekend. Lows are forecast
to trend down from the 45 to 50 degree range Tuesday night into the
lower/middle 40s by late week. Some guidance even hints at the
potential for lows in the 30s across some of our northern counties
next weekend, which would need to be monitored for frost potential
if that were to pan out.
&&
.AVIATION...
Issued at 1209 PM CDT Sun May 3 2020
A line of thunderstorms will impact KCGI and KPAH from roughly
19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced
visibilities to low MVFR or IFR at times as well as strong
variable gusts. Thunder could make it as far north as KEVV/KOWB
this afternoon.
Further north, a cold front is working its way through
southern Illinois, northwest Kentucky, and southwest Indiana where
winds have become northwesterly at KMVN. The wind shift should
make it to KEVV/KOWB between 18 and 20z. Convection will be clear
of all terminals by 23z, when all terminals should become VFR with
light northwesterly winds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DWS
LONG TERM...RJP
AVIATION...DWS
Hazardous weather outlook, May 3, 10:14 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1114 AM CDT Sun May 3 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041615-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1114 AM CDT Sun May 3 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A line strong to severe storms with the potential to produce
damaging winds and large hail will move across southern portions
of southeast Missouri, far southern Illinois, and southern
portions of western Kentucky this afternoon. Locally heavy
rainfall and lightning can also be expected with any thunderstorms
today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A chance of thunderstorms is forecast mainly over southeast
Missouri late Monday afternoon and then throughout the region
Monday night. A few strong to severe storms cannot be ruled out
over southeast Missouri late Monday afternoon into the early
evening. Damaging winds will be the primary concern, but some hail
will also be possible. Otherwise, locally heavy rainfall and
lightning will be the primary concerns Monday night.
There is a small chance for thunderstorms over the Evansville Tri
State Wednesday afternoon. Brief heavy rain and lightning would
be the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this afternoon across southern
portions of southeast Missouri, extreme southern Illinois, and
southern portions of western Kentucky.
DWS/RJP
In the hours before
Local storm report, May 3, 12:51 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG NEELYVILLE 36.56N 90.51W
05/03/2020 BUTLER MO BROADCAST MEDIA
LIVE POWER LINES DOWN ON HOME IN NEELYVILLE.
&&
ATLLocal storm report, May 3, 12:56 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG MCGEE 37.07N 90.19W
05/03/2020 WAYNE MO PUBLIC
TREES DOWN, PEA SIZE HAIL.
&&
ATLLocal storm report, May 3, 12:58 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.45W
05/03/2020 WAYNE MO PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
ATLLocal storm report, May 3, 1:01 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 2 S BROWNWOOD 37.05N 89.96W
05/03/2020 STODDARD MO LAW ENFORCEMENT
CAR FLIPPED SEVERAL TIMES BY HIGH WINDS.
POSSIBLY TORNADO. TIME ESTIMATED BY RADAR.
&&
DWSLocal storm report, May 3, 1:17 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.43W
05/03/2020 WAYNE MO EMERGENCY MNGR
TREE DOWN ON A CAMPER ON HIGHWAY 172 EAST OF
US 67. TIME ESTIMATED.
&&
DWSLocal storm report, May 3, 1:29 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND DMG MARSTON 36.52N 89.61W
05/03/2020 NEW MADRID MO TRAINED SPOTTER
ROOF DAMAGE THE CITY HALL BUILDING. HOMES
WITH ROOF DAMAGE. SEVERAL TREES AND POWER
LINES DOWN. POSSIBLE TORNADO. TIME
ESTIMATED.
&&
DWSThunderstorm Wind, Hickman
- When
- May 3, 1:33 PM CST
- Where
- Hickman County, 3 mi W of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.670, -89.034
Larger limbs and small trees were down west of Clinton.
Thunderstorm Wind, Fulton
- When
- May 3, 1:34 PM CST to 1:39 PM CST
- Where
- Fulton County, 3.1 mi WSW of Fulton Arpt to Fulton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 36.510, -88.970
Several large tree limbs were down several miles west of Fulton. In Fulton, numerous trees were down in a residential neighborhood just east of downtown. At least one of the trees landed on a vehicle.
Thunderstorm Wind, Hickman
- When
- May 3, 1:40 PM CST
- Where
- Hickman County, 5 mi SSE of Beelerton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.533, -88.835
A tree was down over I-69 southbound.
Thunderstorm Wind, Graves
- When
- May 3, 1:45 PM CST to 1:52 PM CST
- Where
- Graves County, Wingo to 3.5 mi NNE of Wingo
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $40,000
- Reported by
- Mesonet
- Coordinates
- 36.650, -88.730
Numerous trees and power lines were down in the Wingo area. A mesonet site a few miles north-northeast of Wingo measured a gust to 64 mph.
Thunderstorm Wind, Graves
- When
- May 3, 1:51 PM CST
- Where
- Graves County, Dukedom
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -88.700
About one mile north of the Tennessee border near Dukedom, numerous trees were down. A tree landed on a home and on an suv. Several power lines were down in the area.
Thunderstorm Wind, Calloway
- When
- May 3, 2:05 PM CST to 2:20 PM CST
- Where
- Calloway County, 3 mi WSW of Lynn Grove to Murray
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.583, -88.480
Damaging thunderstorm winds occurred across western Calloway County, as far east as Murray. Near the Graves County line near Lynn Grove, a tree landed on a residence. A few miles south-southwest of Murray, the roof was peeled back from a horse barn. Several trees were blown down just west of Murray along Routes 94 and 464. A couple of trees were uprooted in Murray.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 3, 20201 death · 5 injured · $16 million · 70 kt wind · 65 events
- Hail and Damaging Winds in Missouri, May 3 to 4, 20201 death · $102,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Missouri, May 3 to 5, 2020$6.3 million · 2.75 in hail · 90 events
- Tornado and Damaging Winds in Missouri, May 3, 2020$705,000 · EF1 · 16 events
- Hail and Damaging Winds in Kansas, May 3 to 4, 2020$665,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 3, 2020$168,000 · 2 in hail · 27 events
- Dust Storm in Wisconsin, May 3, 2020$300,000 · 1 event
- Damaging Winds in Alabama, May 3, 2020$10,000 · 55 kt wind · 60 events
- Hail and Lightning Strike in Indiana, May 3, 2020$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Georgia, May 3 to 5, 2020$57,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Tennessee, May 3, 2020$7,000 · 1.75 in hail · 46 events
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2020$5,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883858, 883862, 883859, 883865, 883867, 883872.